It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Allergies Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-06-2003, 08:04 PM   #1
Newbie
 
Join Date: Jan 2003
Location: Los Angeles
Posts: 2
mshopeful HB User
Post Allegra, Claritin and anxiety / depression

Has anyone else experienced anxiety / depression symptoms while taking Allegra or Claritin (the versions without the added decongestant)?

I didn't notice the connection right away, but I was feeling fine emotionally on a Monday, allergies were acting up on Tuesday so I started taking Allegra, and by Thursday I was wanting to hide under the bed and not come out because I didn't feel like I could cope with life. I stopped taking the Allegra, and felt significantly better the next day.

After that incident I recalled that a particularly difficult time in my life a few years earlier coincided with my usual allergy season (winter), and I was on Claritin at the time.

It seems like these meds affect my ability to cope with everyday hassles (also, they don't really help with my allergy symptoms). I tried to discuss this with my doctor, but he was fairly dismissive.

Has anyone else experienced this?

Thanks.

 
Old 01-07-2003, 01:58 AM   #2
Senior Veteran
 
Join Date: Jan 2003
Location: Boston, MA, USA
Posts: 1,522
Sarah68 HB User
Talking

If you are having problems with conventional meds for allergies, then why not try the alternatives? There are lots of things out there that are very effective now days and that don't have any nasty side effects which a lot of drugs seem to these days.

Like you, my doc was very dismissive of me a lot of the times that I went to see him, so I found a really good Naturopathic Doc (ND) and have been going to see him ever since. He gives me more time and has really helped me with allergies and stomach problems with natural products that have no side effects and that really do work.

You don't have tosuffer.

 
Sponsors Lightbulb
   
Old 01-14-2003, 09:33 AM   #3
Member
 
Join Date: Jan 2003
Location: Easton, PA - US
Posts: 61
burgeke HB User
Post

There is a definate connection in some people between antihistimines and your "mood."

I also have had allergies my entire life and have been on most of the common meds. Recently, I was prescribed Zyrtec. Well, let me tell you, it turned me into a madman! I was freaking out all the time for no real reason. Normal every day stress was putting me over the edge. I am generally a laid back person, not much bothers me.

From there I tried Clarinex. It was a bit better but still produced a similar mood. From there Allergra - better yet. From there Allegra-D (contains Psuedophedrine.) this almost entirely cleared up my mood problems.

Although these are supposed to be "non sedadive" antihistimines, I find that they are not quite what they claim, at least for me.

Try taking some Sudefed. See if it helps you... This is a common decongestant found in many of the OTC meds for allergy. It counters the sedative nature of the antihistimine. (at least for me)

Good luck!
Keith

 
Old 01-14-2003, 09:34 AM   #4
Member
 
Join Date: Jan 2003
Location: Easton, PA - US
Posts: 61
burgeke HB User
Post

Sarah -

Can you give some examples of the alternatives you mention? I am very interested.

 
Old 01-24-2003, 01:59 AM   #5
Senior Veteran
 
Join Date: Jan 2003
Location: Boston, MA, USA
Posts: 1,522
Sarah68 HB User
Talking

What I mean by natural meds are homeopathy, acupuncture and herbal medicine. They are all really good, however, I would urge you to consult someone qualified in these areas and it may take you a little time to find out what works for you. Homeopathy and acupuncture work on an energetic level and if your body responds better to these kinds of adjustments, then you may respond better to this on the whole. However, homeopathy can be used on a more physical level too. Herbal medicine on the other hand works on a physical level, however you do need to be careful with this about drug interactions and herbs, but if you see someone qualified then you will have no problem.

I would suggest that you find a good ND, who should be trained in most and if not all of these things.

 
Old 03-24-2003, 11:35 AM   #6
Newbie
 
Join Date: Mar 2003
Posts: 1
oweaver HB User
Post

I have also noticed a strong connection between the drugs Allegra and Claritin and changes in mood. After taking Allegra for a few days I become lethargic, then downright depressed. After being off of Allegra for 24 hours I felt a huge burst in energy and overall happiness. The difference was remarkable. Of course, my nose started running and I wanted to scratch my eyes out. As an alternative, my doctor prescribed Claritin. I've been on Claritin for 3 days and I've suddenly become lethartic and irritable. I'm going to stop taking Claritin and see what happens. I also took Zyrtec and that was enough to make me want to jump off a bridge. All I can think of doing is going back to my doctor and trying other meds since my allergy symptoms are new, but debilitating enough to require treatment.

Good luck to you.

 
Old 03-28-2003, 07:18 AM   #7
Member
 
Join Date: Mar 2003
Posts: 90
longell HB User
Post

I take Allegra for allergies and find that it can cause depression.I took one the other day(I hadn't taken one for a while) and got very quiet, tired and depressed.The best thing to do is take it before bedtime if you must.
Also I find hot water face cloths over my eyes and upper face really helps with the stuffy nose feeling(test the temperature before you apply to your eyes or face).Hope this helps.

 
Old 08-29-2003, 05:43 AM   #8
Newbie
 
Join Date: Aug 2003
Location: Clarksville, Mo USA
Posts: 1
Motherof8 HB User
Post

Our daughter has been on Allegra for 2 years for Chronic Hives. Lately, over the past 6 months, she has significantly shown depressive states. Deep states.

My suspicions are the Allegra. If she forgets to take the one a day pill she will break out severely in Hives. Extensive research has proven useless in this condition. The current Medical field only seeks to treat the problem because they have failed to find what actually causes it.

We would like to take her off the allegra but don't know what we can do to replace it. The hives they appear all over her body and we suspect sometimes internally in her stomach. A devestating thing for a young teen.

I am not talking about plain old HIVES. This is CHRONIC HIVES. Some professionals don't think you have to be exposed to anything to get them that is why this condition is so perplexing.

I'm open for any suggestions.

Blessings,
Mo8
__________________
Motherof8

 
Old 09-28-2003, 07:11 PM   #9
Senior Member
 
Join Date: Sep 2003
Posts: 119
LarLarz HB User
Post

Hey all. I am taking Claritin-D 24 Hour. I just started today. I took one at 2pm and at first I felt alittle foggy. But I felt like that before I took it! lol...allergies...and then about 2 hours later I felt very, very weird. Spacey, shakey, my mind was racing. It was horrible. I felt short of breath and I wound up just laying down with a cold rag on my head (because I thought I may pass out) and fell asleep. I slept for about an hour and I felt alittle better, but still weird. I suffer from chronic anxiety, so I knew what my risks were going to be before I took it. I figure the shortness of breath was from the Antihistamine and the other craziness was from the Psudephrine. After about 7 hours I actually felt pretty good. Both sides of my nose are clear and I feel like I have some energy. I think I am going to try to take it before I go to bed. This way by the time I wake up, it will have been about 7 or 8 hours, and so I should be at the point that it feels better. I have been so depressed for the past year because of not feeling well that I am hoping Claritin will have the adverse effect on me than it has had on some of the other posters! Ever since I moved into a new apt. alittle over a year ago, I have been sick every day. There is grass and trees here, new carpets and I when I put the central air on it smells musty and moldy. I am going over tomorrow to ask them to take a look at the a/c, heating vents. I am really hoping that it is allergies and that the Claritin helps because I can not even remember what it felt like to feel good. Wish me luck!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Allegra, Zyrtec, Singulair, Claritin??? coolkid9 Allergies 5 05-31-2007 07:31 AM
Allergic to Allegra?????HIVES!!! PRINCE7HAWK Allergies 2 04-30-2006 01:17 PM
allegra flickfire Asthma 2 11-28-2005 09:28 AM
Allegra-D, side effects? skittles411 Allergies 17 05-31-2005 07:32 PM
Reactions to Allegra, Zyrtec, etc. jck7 Allergies 3 05-09-2005 10:44 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Allegra
Astelin
Benadryl
Clarinex Claritin
  Flonase
Nasonex
Prednisone
Singulair
Zyrtec




TOP THANKED CONTRIBUTORS



Titchou (63), janewhite1 (39), danabarb (16), Machaon (10), MountainReader (10), MeezerWheezer (7), jennybyc (7), ladybud (7), solofelix (6), Liquidplasma (4)

Site Wide Totals

teteri66 (1166), MSJayhawk (1000), Apollo123 (899), Titchou (835), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 08:10 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!